Skip to content
Omnikalc

CURB-65 calculator: pneumonia severity

Score the severity of community-acquired pneumonia with CURB-65 and the urea-free CRB-65 from confusion, BUN, breathing rate, blood pressure and age.

Updated on
Your inputs
New confusion (C)
mg/dL

Value out of range

breaths/min

Value out of range

mmHg

Value out of range

mmHg

Value out of range

years

Value out of range

Results

CURB-65

1

Low severity: home treatment is often possible

CRB-65 (no blood test)

1

Increased risk: consider hospital assessment
30-day mortality in the validation cohorts
2.7%

What CURB-65 measures

CURB-65 grades the severity of community-acquired pneumonia, meaning pneumonia caught outside the hospital. Developed by Lim and colleagues in 2003, it helps decide whether a patient can be treated at home, needs a hospital stay or may need intensive care.

The five items

Letter Item Points
C New confusion 1
U BUN above 19 mg/dL (urea above 7 mmol/L) 1
R Respiratory rate of 30 breaths per minute or more 1
B Systolic blood pressure below 90 or diastolic 60 mmHg or less 1
65 Age 65 or older 1

CRB-65 drops the urea item so it can be used in a clinic without a blood test.

Worked example

A 72-year-old patient, not confused, with a BUN of 15 mg/dL, a breathing rate of 24 per minute and a blood pressure of 115/70:

  1. Confusion 0, BUN 0, breathing rate 0, blood pressure 0.
  2. Age: 1 point.
  3. CURB-65 = 1: low severity. CRB-65 = 1 as well.

Interpreting the score

CURB-65 30-day mortality Usual management
0 0.6% home treatment
1 2.7% home treatment usually
2 6.8% short hospital stay or close follow-up
3 14.0% hospital treatment
4 or 5 27.8% hospital, consider intensive care

Mortality figures come from the validation cohorts of the original study; outcomes today may be better, but the steps between levels remain useful.

What the score leaves out

CURB-65 ignores oxygen levels, which many clinicians check first, as well as chronic illnesses, pregnancy, the ability to take antibiotics by mouth and whether someone at home can help. The Pneumonia Severity Index is a longer alternative used widely in the United States. In every case, the score supports clinical judgment and does not replace it.

Seeking care

Shortness of breath at rest, chest pain, confusion, bluish lips or a high fever that does not come down are reasons to seek urgent care, whatever the score.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What does CURB-65 stand for?

Confusion, Urea (BUN above 19 mg/dL), Respiratory rate of 30 or more, Blood pressure (systolic below 90 or diastolic 60 or less) and age 65 or older. Each item scores 1 point, for a total from 0 to 5.

How do you interpret a CURB-65 score?

0 or 1 point is low severity, often treated at home. 2 points is moderate severity, where hospital treatment is considered. 3 to 5 points is severe pneumonia that needs hospital care, with intensive care discussed at 4 or 5.

What is CRB-65?

CRB-65 is the same score without the urea test, so it can be used in a doctor's office without a blood test. A score of 0 suggests low risk, 1 or 2 calls for hospital assessment and 3 or 4 for urgent admission.

Is CURB-65 enough to decide on hospital admission?

No. It does not take into account oxygen levels, other illnesses, the ability to take oral treatment or the home situation, which all weigh in the clinical decision.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.